TAMPA, Fla. (WFLA) — Authorities say a Florida police officer was treated for an overdose after being potentially exposed to the super-powerful synthetic opioid fentanyl, WESH reported.
The Tavares Police Department released a dramatic video showing Officer Courtney Bannick drifting in and out of consciousness as other officers administered Narcan to revive her.
According to Tavares police detective Courtney Sullivan, Bannick was searching a passenger during a traffic stop when she found the narcotics rolled up in a dollar bill.
“She just barely opened it and saw that it was narcotics. Closed it quickly,” Sullivan said.
Sullivan noted Bannick was wearing gloves during the stop and practiced safe handling.
Police said Bannick was transporting the passenger to jail when she started having trouble breathing.
“Next thing you know, she was trying to speak on the radio and you could hear in the radio traffic almost like she was choking,” Sullivan recalled.
In the video, fellow officers are seen helping Bannick out of her car and onto the ground, where they gave her the opioid overdose reversal medication Narcan. She could be seen breathing heavily, and drifting in and out of consciousness between doses.
Sullivan said Bannick was taken to the hospital and is expected to make a full recovery.
“Officer Bannick really wants others to take away that this drug is dangerous. It’s dangerous for not only yourself but others around you. Something as simple as the wind could expose you and just like that, your life could end,” Sullivan said.
Police said the person who had the narcotics is facing felony charges, and the matter remains under investigation.
Although dozens of officers around the country have reportedly been treated for overdoses after being exposed to the drug fentanyl during traffic stops, health experts say you can’t overdose on the drug by touching something like a dollar bill.
“The one case in which fentanyl can be absorbed through the skin is with a special doctor-prescribed fentanyl skin patch, and even then, it takes hours of exposure,” said Daniel Colby, an assistant professor and co-medical director for the Department of Emergency Medicine at UC Davis Health.
Sullivan tells WFLA the officer clearly overdosed, otherwise the Narcan wouldn’t have revived her. She said the substance is believed to be fentanyl and that the agency sent it to an FDLE lab for testing.